My cat died this morning July 1, 2012

I treated our cat,Gretel, a very active and healthy 1 year old, with Hartz Ultraguard Plus Flea Spray and also treated her with the spot treatment Ultraguard Pro. Within 4 days she was acting lethargic and “stoned” . I took her to the vet the next day. They bathed her, gave her fluids, cortisone, antibiotics and (believe it or not) another dose of Flea control. I picked her up after 3 days there. Within 3 more she could not walk at all. I went back to the vet, they gave her more fluids and I brought her home. Over the next 6 days she got weaker, finally having 2 major seizures yesterday evening. Over night her breathing became more troubled. She died this morning about 8:30. Her weight went from a healthy 11 pounds to 6.6 pounds in 2 weeks. I was feeding her by syringe (water, vitamins, broth) for the last week of her life.
The active ingredients of these treatments are  S-methoprene and an organophospate (Tetrachlorvinphos)  in the same family as Sarin poison. These are both neurotoxins that that are designed to affect the nervous systems of insects and , sadly, any animals or humans that contact them. In fact, organophosphates are the leading cause of accidental poisoning in the world and is suspected of connections to numerous child and adult conditions in humans.
The labeling on the bottle might as well be non-existent. The warning is printed under a flap on the bottle that is virtually impossible to peel back… and the font is so small you can barely see it. Further, they give NO indication as to how lethal their product can be.
This product NEEDS to be in a box with a fully printed instruction sheet with warnings as to the dangerous poison it contains, with FULL disclosure as to the side effects, symptoms of overdose, etc… It also needs to contain information on an antidote.
I think it is criminal for a company to market such a dangerous product without any consideration to the damage it can do to animals, but also to people who may contact it.

It obviously does not take much to cause a severe and irreversible reaction!

TREATMENT AND ANTIDOTE:  I searched high and low to find something I could do to help my friend. If you get your pet to the vet soon enough, a shot of Atropine MAY help (according to the literature). After that the symptoms will progress as outlined above.  In humans it is possible to arrest the onset, but once the damage is done, it is not reversible. In pets I think the treatment is not available. The vets (I went to a second for another opinion) were somewhat stymied. Her reflexes were fine, she looked not too bad and was fairly alert with moments of disorientation. Even on her last day she was fairly aware of things.  Her blood panel was pretty normal, with a low red cell count (we ascribed to the fleas). The damage of this poison is to the nerves. It affects their ability to transmit and eventually the victim dies.

I was unable to find anything more on possible treatments. Please, if someone knows more than me, add it to the website.

 

Death to early

We had 3 cats and 1 dog at our house and now we just have 1 cat and 1 dog. Our story is very sad and no one else needs to go through it.
Yesterday we noticed a flea on one of our russian blues, we went to buy some flea controll, Hartz was the brand we decided to purchase. We get home and put the flea controll on all of our animals. Later on in the evening we started to noticed that our 2 russian blues were acting strange. There body movements were jerky, the face was twiching, there meow was weak. Shortly after they both started to have seizurs. At this point we decided to put down the 2 cats. We could not watch them suffer anymore. It was a horrible experiance and no one should have to deal with this kind of loss.
If I would have research this product and found this site we would never bought it.
This product should be taken off the store shelves so no one else have to suffer the lose that we endured last night. Hartzs need to change there packaging to say it may cause death if used. Right now all it says is that there might be some sensitivity to the product. To me that says nothing about death or the side effects that it may cause. Only if we would have know maybe our loved ones would still be with us.

R.I.P       Tika and Carneilius. You will always be in our hearts.

Too many to remember

I don’t have a personal story, but I just wanted to say that I am an RVT and have worked in a clinic for 9 years, I have seen neurological, skin and behavior reactions to these cheap flea products, some have resulted in death and some in permanent damage. There have been too many to count, it’s a tragedy that these products are on the market and so easy to buy. Something must be done. This page is a great start.

We can’t believe this on the market!

Completely unaware of the risk I used HARTZ Ultra guard on my one year old pit bull. Almost immediately he became moody and lethargic (which is completely out of character). Two days after the initial use he began to foam at the mouth and experience muscular fasciculation (seizures) followed by muscle weakness and vomitting. Right away I went into a panic. The only thing new introduced to his environment was the HARTZ. I was taken by surprise when I realized there was a warning lable under the basic lable. When the vet was contacted her first question was have you used any flea or tick treatments. She then, before I could tell her what I used began telling me horror stories she has seen in animals when their owners had used products containg organophosphate. Luckily he seems to be doing better today. How can it be legal to sell anything that could even remotely cause such a horrific and heartwrenching reaction?

Hartz Puppy Shampoo-Jasmine scented gave my dog a seizure

I have a 3 year old MaltiPeke who has been prone to seizures in the past and I am currently monitoring her carefully.  If you have a dog that has seizures you know that every seizure they have opens the door wider for them to keep having more and more until they get one that never stops.  I had a dog previously that began to have seizures from a dip for a skin infection, he ended up taking Potassium Bromide for the rest of his life.  But now my new baby, PDog has had much milder seizures, but seizures none-the-less in the past.  The moral of my story here is that this morning I gave her a bath with the jasmine scented Hartz Puppy Shampoo and now 4 hours later she just had an episode.  I’ve been thinking back on what we did different today that made her have a seizure and her bath was the only thing.  So I hop online and search “Hartz Puppy Shampoo seizures” and much to my shock I find this website.  I must say that I am furious right now!  I trusted this brand, it says “extra gentle” on the label and I bought it for that reason!  And now my baby has had another seizure because of this and I don’t know what to do right now.  I just rinsed her off really good and she seems to have snapped out of it but I am beside myself with worry.  I guess a trip to the vet will be in order now.  THANKS A LOT HARTZ!!!!!  And thank you all for letting me vent.  Any suggestions would be greatly appreciated.

Needless to say any Hartz Puppy Shampoo or Hartz product of any kind that I had in the house are down the toilet or in the garbage now!!!

Hartz flea medicine killed my sweet baby!

I lost my best friend last week.  I am positive that Hartz flea medicine is how she got poisioned.  She was such a sweet girl and beautiful cat.  She suffered tremendously because of sometime I put on her to try and help her.  I had heard nothing about Hartz products poisioning animals.  I put it on her without a second thought.

She had been fine when I went to bed the night before she died.  She had played out in the yard after I came home from work and came in at dark to get her nightly snuggles before going to bed.  My mother came by my house the next day and called me at work.  She said that something bad was wrong with Jumper.  I left work immediately to go to her and to get her to a vet.

She had already lost control of her bowels; was vomiting everywhere; lost her sight and hearing; her hair was coming out in clumps, running a high tempature; she couldn’t walk more than a couple of steps without falling, and she was has having seizures one on top of the other.  She would not be over a seizure 15 to 30 seconds before she would starting having another.  I rushed her to the vet but it was too late.  He said that she had been poisioned and he didn’t know if her could save her.  She was in such bad shape that I could stand the thoughts of her suffering anymore.  I loved her too much to allow that to happen.  I had him to put her down.

Hartz should be put out of business.  They should not be able to sell their poision to animal lovers who have no idea of what their products truely are and what a chance they are taking by putting them on their beloved animals.  I cannot believe that the government allows this.  I promise this.  I will never buy another Hartz product and I will tell any one who will listen just what they sell.